Reply To: Med Refusal – Is This Reason Normal?

Home Welcome to the ADDitude Forums For Parents Teens & Young Adults Med Refusal – Is This Reason Normal? Reply To: Med Refusal – Is This Reason Normal?

#81520
SkinOfMyTeeth
Participant

Hey @DdlanCATO ,

Keep in mind that I am not a doctor and have no medical training. An “observed dose” is not punishment, it’s a valid medical treatment. It’s not only used for ADD cases, but other types of treatments as well.

I can see where you’d develop a resentment over that. If the drugs had no adverse effects why would they force you to open your mouth to check that you took them. You’re old enough and most likely large enough to simple refuse to take the pill. Also, you could vomit on purpose right after taking the meds to get them out of your system.

As I said before as you get older, it will more and more a fight of wills and one you’ll figure out a way to win. Forcing you to take your meds at the school nurse’s office isn’t convincing you that taking the meds is a good idea.

I’ve been told by doctors, and this makes sense to me, there is no such thing as a “side effect”. If I take a prescribed drug for blood pressure (and I do) and it makes me dizzy, that is not a “side effect” that’s an effect of the medication.

My husband takes a medication that helps him empty his bladder easier, a “side effect” is that it lowers his blood pressure.

The same exact medication can be prescribed to lower blood pressure, and it has a “side effect” of making it easier for me to empty their bladder.

So, the same drug prescribed for two different reasons can have have two effects – it just depends on why it was prescribed which is the “side effect. Why mention this? Because any effect of a drug is an effect not a “side effect”. Some effects are “desired” some are “adverse”.

Chemo therapy can cause hair loss which is a direct effect of the medication. It kills cancer. So, patients deal with the hair loss to get the “desired effect” of killing cancer. Hair loss (ie, going bald), is an effect of the drugs – just not a desired effect. “Side effect” is a nice way of saying, “an effect you won’t like”.

As far as the adverse effects you are feeling from taking your ADD meds, (keep in mind I’m not a doctor), they are most likely adverse effects of the meds and not just you not used to feeling normal. That these meds have adverse effects is well documented.

I’ve said this before, keep a log of dates and times that you experience these adverse effects and show it to your prescribing doctor. Make copies and show them to the nurse administering your meds.

What I would not recommend is refusing the meds by sticking the pill high in you cheek between your gums and cheek so it looks like you took it, pretending to gag on he pill as if you can’t swallow it and spitting it on the floor, pretending that the meds are giving you migraines or horrible side effects such as faking a seizure or even vomiting up the pill after taking it . This is just going to start a confrontation – one you most likely will lose and one that will result in hard feelings between you, you parents, your doctor and your school. All of those “tricks” for not taking meds has been tried many times before and schools, nurses and parents are well aware of them.

Your adverse effects are real and deserve to be addressed. So, start you log and start asking for them to be addressed. Getting involved in your medical decisions and feeling like a partner and not a prisoner is something you will have to initiate.